FDA Recalls Infusion Device
The FDA issued a recall of the Alaris Syringe Pump for a potentially faulty sensor.
The FDA recently announced the recall of the Alaris Syringe Pump due to a faulty Air-In-Line (AIL) sensor that may create a false alarm. This alarm will trigger the syringe pump to stop supplying the treatment to the patient, according to an FDA safety communication.
The Alaris Syringe Pump delivers nutrients, blood, and medications into the patient’s body. The syringe holds the solution, while the infusion tubing connects the syringe to the patient.
The device is indicated for use in adults, children, and infants who are receiving treatment in hospitals, and other healthcare facilities.
If the sensor is defective, the alarm may be continuous, and the patients’ healthcare provider must reset the alarm in order to restart the treatment. Interruption of the infusion may cause serious adverse events or even death in some patients, according to the FDA.
The manufacturer, CareFusion, sent a notification letter to patients in December 2016 to advise them of the potential defective sensors. If a false alarm is experienced, CareFusion advises the patients to:
1. Determine if there is visible air in the tubing that caused the alarm. If there is visible air, patients are advised to restart the device to force the air bubble past the sensor, and evacuate the air through the standard method.
2. If there is no air visible, patients should ensure that the tubing is installed correctly in the sensor. When inserting the tubing into the sensor, patients should use their fingertip to push the tubing towards the sensor, according to the letter.
3. If the AIL alarms continuously go off, even after the first and second recommendations are completed, the sensor may be defective. The patient’s healthcare provider should remove the pump, and notify the manufacturer. CareFusion will provide replacement parts at no cost, according to the press release.
4. The AIL tip sheet that provides instructions on troubleshooting should be reviewed by all patients.
5. An AIL video should be accessed to provide further instructions and troubleshooting.
The FDA encourages that patients and healthcare providers report adverse events to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program, the safety communication concluded.